Alert archive / Alabama / Flash Flood Warnings in 2020

Flash Flood Warning 25, NWS Huntsville, AL

October 23, 2020Lauderdale County, Alabama

NWS Huntsville, AL issued this flash flood warning at Oct 23, 2020, 1:34 PM CDT for Lauderdale County, Alabama. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 23, 2020, 1:34 PM CDT (18:34 UTC)
Expired
Oct 23, 2020, 3:30 PM CDT
In force
116 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

County Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 128 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Oct 23, 12:41 PM CDT, 53 minutes earlier.

Area forecast discussion, Oct 23, 12:41 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1241 PM CDT Fri Oct 23 2020

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 1014 AM CDT Fri Oct 23 2020

Mostly cloudy conditions continue across many locations near and
north of the Tennessee River. Temperatures are already in the lower
to mid 70s. Expect cloud cover and isolated to scattered showers and
thunderstorms to develop after 10 AM in NW Alabama and slowly spread
east into the I-65 corridor by the mid afternoon hours. Models
continue to show CAPE values increase to between 1000 and 1500 J/KG
in the afternoon hours. Thus, scattered thunderstorms look possible
this afternoon into the early evening hours. However, as the front
gets closer to the AL/MS border later this evening instability will
wane. Rainfall chances should continue to increase during this period
and expect likely showers and isolated thunderstorms to affect much
of northern Alabama tonight. Adjusted highs a tad higher west of I-65
and slightly lower further east due to cloud cover. Overall shear
and helicity is not very impressive, but the instability and mid
level lapse rates may be enough to produce some strong storms. These
strong storms could produce small hail and gusty winds. There is an
outside chance of a severe thunderstorm near the AL/MS border, but
most of this activity should be further northwest of the area.

.SHORT TERM...(Tonight through Sunday)
Issued at 350 AM CDT Fri Oct 23 2020

Better low-level and moisture convergence is forecast tonight across
the Tennessee Valley as the front moves across the region. PW values
will continue to climb with showers/storms becoming a bit more
numerous. Overall, not expecting any strong to severe weather with
weak forcing and instability fading into the overnight hours. The
front should push to the south and east of the area sometime in the
12-18z timeframe on Saturday. Model soundings suggest that low-level
moisture will get trapped below a rather substantial frontal
inversion on Saturday. Therefore, expect cloud cover will linger
throughout much of the day. Some models suggest, this low-level
moisture may be sufficient enough for some drizzle throughout the day
but have gone dry behind the front for now. Regardless, temperatures
will be noticeably cooler with highs only in the mid 60s to low 70s.
With this low-level moisture lingering into the overnight hours,
expect fog will be possible Saturday night into Sunday. Models
continue to support lingering cloud cover into the day on Sunday as
well. Temperatures should rebound some on Sunday into the low to mid
70s.

.LONG TERM...(Sunday night through Thursday)
Issued at 350 AM CDT Fri Oct 23 2020

Another cold front will approach the Tennessee Valley early next
week. Global models are not overly impressive with the precipitation
along this boundary and for now have only include slight chances for
late Monday into Tuesday. The front is forecast to move through the
region on Tuesday and stall along the north Gulf Coast Tuesday into
Wednesday. Both the GFS and ECMWF indicate a deep closed low
developing across the Desert Southwest into the southern Plains for
the middle of the upcoming work week. Timing of this trough differs
in these models nearly a week out but they both seem to hint at the
same overall pattern evolution. A surface low develops ahead of the
closed low across the northern Gulf Coast and races northeastward
into the Tennessee Valley. The trough is fairly impressive and the
surface low track would support strong to severe storms late next
week. This is still nearly a week out and things will continue to
change.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1240 PM CDT Fri Oct 23 2020

SHRA and -TSRA are developing around KMSL at this hour. This activity
is forecast to push northeast over the next few hours. This could
produce some MVFR VSBYS/CIGS at the terminal between 18Z and 22Z.
Expect this same trend to occur later at KHSV, primarily between 21Z
and 01Z. More widespread -SHRA are expected to affect the terminals
later this evening, mainly after 04Z at KMSL and 07Z at KHSV. Expect
VSBYS/CIGS to improve a bit despite the more predomoinant rainfall.
Left out TSRA for now, due to low confidence of them occurring at
either terminal. MVFR CIGS/VSBYS return though after 06Z at KMSL and
10Z at KHSV, as the front moves through and lower clouds are expected
to develop. Most guidance does show CIGS dropping below 1000 feet
after daybreak. Included that at both terminals.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...KTW
SHORT TERM...MA
LONG TERM...MA
AVIATION...KTW

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Oct 23, 11:35 AM CDT, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
1135 AM CDT Fri Oct 23 2020

ALZ001>010-016-TNZ076-096-097-241045-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
1135 AM CDT Fri Oct 23 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered thunderstorms are expected, especially this
afternoon into this evening, before dissipating late. A few storms
this afternoon and evening could be strong producing gusty winds and
small hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

The probability of widespread hazardous weather is low.

Isolated thunderstorms will continue to be possible on Saturday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Oct 23, 12:44 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1244 PM CDT Fri Oct 23 2020

ALZ001-005-231830-
Lauderdale AL-Limestone AL-
1244 PM CDT Fri Oct 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAUDERDALE AND
NORTHWESTERN LIMESTONE COUNTIES UNTIL 130 PM CDT...

At 1244 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rogersville, or 18 miles west of Athens, moving northeast at 10 mph.

Pea to dime size hail and winds in excess of 40 mph will be possible
with this storm.

Locations impacted include...
Rogersville, Anderson, Good Springs and Cairo.

LAT...LON 3486 8708 3480 8731 3485 8735 3500 8722
      3500 8720
TIME...MOT...LOC 1744Z 240DEG 11KT 3486 8729

KTW
Special weather statement, Oct 23, 1:18 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Huntsville AL
118 PM CDT Fri Oct 23 2020

ALZ001-002-231845-
Lauderdale AL-Colbert AL-
118 PM CDT Fri Oct 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAUDERDALE AND EAST
CENTRAL COLBERT COUNTIES UNTIL 145 PM CDT...

At 117 PM CDT, Doppler radar was tracking a strong thunderstorm near
Florence, moving northeast at 10 mph.

Locations impacted include...
Florence, Muscle Shoals, Killen, St. Florian and Ford City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3475 8762 3479 8766 3493 8757 3480 8742
TIME...MOT...LOC 1817Z 231DEG 8KT 3479 8759

KTW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 12:44 PM CDTSpecial Weather StatementHUNLimestone46 min
Oct 23, 1:18 PM CDTSpecial Weather StatementHUNLauderdale27 min
Oct 23, 1:39 PM CDTSpecial Weather StatementHUNLimestone36 min
Oct 23, 1:53 PM CDTSevere Thunderstorm WarningHUNLimestone34 min
Oct 23, 2:18 PM CDTSpecial Weather StatementHUNLawrence42 min
Oct 23, 2:28 PM CDTSpecial Weather StatementHUNLimestone47 min
Oct 23, 2:51 PM CDTSpecial Weather StatementHUNMorgan24 min
Oct 23, 3:18 PM CDTSpecial Weather StatementHUNMorgan42 min

Nearby

Flash Flood Warnings in Alabama, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.